Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

123 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How does a beta-blocker reduce hypertension ?

How does a beta-blocker reduce hypertension?
Wed, 16 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication ,  
  User's Response
's  Response
Beta blockers do not reduce so-called Hypertension. -it's both theoretically and physically impossible for them to do so, and this is the reason they've been withdrawn in UK as first-line treatment for hypertension, having been shown clearly that many more cardiac patients die when treated with beta blockers than with other medications. In point of fact, for any cardiac work-level beta-blockers MUST raise systolic pressure, which is what causes fatal ruptures of small blood vessels, -stroke, etc. The source of this is the ASCOT trial, which was (and still remains) the largest ever conducted, (which was in fact halted midway through due to the graphic evidence of the devastating mortality produced by beta blockers on hypertensive patients) and subsequent decision of the N.I.C.E committee, which thoroughly and comprehensively discredited Atenolol and other beta blockers as a first-line treatment for "hypertension". It's all on record. I refer you to the BMJ, 2006 (Quote headline) : NICE Removes Beta-Blockers As First-line Treatment For Hypertension..." et seq. I would not expect nurses to keep up to speed on this, but perhaps, ... the Good Doctor?... ("Good Doctor Who?" I hear you ask, . well, now, let's just say any on-line Buddy or Yahoo Answers Contact) Any doctor who practices in the UK and isn't aware that beta blockers have been officially withdrawn by NICE as first-line treatment for (so-called) hypertension is - how can one put it?,... "Derelict" ? Too old? Irresponsible? Been practising for too many years they care to remember? Whatever,............. -either one agrees with NICE recommendations or one doesn't .. Which is it to be? Further evidence comes from the findings of Dr. P.J. Devereaux, in Canada, who showed only recently that approximately 800,000 patients were estimated to have been killed needlessly by beta-blockade after cardiac surgery. This too is on record and like the ASCOT (and CAFE) papers, is readily available to read on-line, -even in America, I believe,( although they are about 6 hrs behind, as the crow flies... !) Contrary to what you'll read here, slowing the heart has absolutely no effect on the work-load of the heart. This is because the cardiac work** is quantifiable as (Cardiac output x Mean arterial Pressure) - and is therefore unaffected by pulse-rate. ** It may also be calculated as (Cardiac output x {TPR squared} ) - It is the same, and equally independent of how fast the heart beats, so the old-fashioned -(well, for many years longer than I care to remember) idea of 'slowing down the heart' 'reducing the cardiac work-load' which although taught to older MD's and is still being taught to nurses, medical students, "paramedics" and the like-, is quite absurd. - Any physicist , engineer, or mathematician will be able to demolish this particularly inept medical blunder. Of course, it IS possible ( at great risk to the patient) to prevent the heart from doing its job properly and thus perform less work. But in this case, of course although the cardiac work is reduced, the "work not done" is work that SHOULD be done, and as a result, all organs suffer. (Insufficient blood is being circulated.) The ultimate absurdity of course, is complete cessation of cardiac work. i.e., death.,but is that really the aim? EDIT ; Thanks ditsy! .. I've been so long in the wilderness it's like catching sight of an oasis, reading your posting! But you forgot to include one side-effect of beta-blockers .. impotence.. I know, it's not your bag, but nonetheless, it causes much distress.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hi I m 41 year old. I ve diagnosed for essential hypertension when I was 18 years and since then taking beta blocker . Currently I m taking ciplar 40 LA and espin 2.5. Over the last one year my blood sugar levels are going up, though my blood pressure is under control. Could the rise in blood sugar (currently fasting is around 210) be due to the medication I m taking? One of the doc s tried putting me on to some other medication (other than beta blocker) but I had bouts of palpitations and was not comfortable using the same. Please confirm if beta blockers would hamper my lever and lead to these side effects. Also confirm how can i switch from beta blocker?

doctor1 MD

had 4 bypasses 23 years ago have 3 open -the ascending artery is 100 % closed but have great collateral veins going around it- did not have a heart attack no muscle damage my doctor has suggested lisinopril - my bloodpressure is 138/78 im a type 2 diabetic on pills n insuling metformin1000 twice a day- novalog 15 each meal and lantus 25 at night im 5ft/ 10 -225 weight--- very active play pickleball/ bowl -- and work out on weights 4 days a week-- last time I tried beta blockers it was terrible couldn t hardly get out of my chair

doctor1 MD

Hi I have a question Me and my Girl friend were fooling around with fore play and I had a orgasm ejaculation. The problem now is its been over a week and have no sex drive. How long does it take to recover from the refraction period? Im am only 31 and feel very depleted. I am also on 50 Mg Beta Blockers for Hypertension (Atenolol). I have read it can cause impotence. Is that true? I am not planning on having kids any time soon. What concerns me is the long term effects it can have on me if I do want kids some day. Thanks for any help. B.P

Recent questions on  Propranolol

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here...I have been on Inderal for almost 20 years. Normally take it in the morning. I'm on LA 120 right now. I also have a drink in the evening. But lately for some reason I keep forgetting to take it and take it at night. I just took it like 20 minutes ago. Can I still have my drink tonight? I take it for fast heartbeat and anxiety. I just get nervous mixing the two.

doctor1 MD

I have been diagnosed with tachycardia, determined after wearing a heart monitor holster for 24hours - average heart rate being 100 bpm. Dr prescribe beta blocker inderal 40 mg. I am not keen to take meds after reading about side affects. I am a 35 year old woman , weight 72kg, height 163. I have no serious medical conditions.

doctor1 MD

My husband was diagnosed to have A-fib in 2004. He received full work-up, Echo, ECG, ultrasound, etc. They also discovered left bundle branch block. He was cardioverted and remained in sinus rhythm. Saw a cardiologist who said all was well. Go home and try to lose some weight. He is currently on Micardis and Propranolol. He recently had a sore throat and fever. Fever subsided but sore throat is still present. He has just recently experienced symptoms of A-fib; weakness, dizziness when bending over and irregular heart. BP is normal. Should he see his doctor?

doctor1 MD

I have an occasional rapid heartbeat. When I first started with it the Drs diagnosed me with Graves disease. But after 2 years or so I the Dr said that either I had gone into remission or it has gone away. I take propranolol and i was fine until about 1 month ago. I was retested for the Graves but that was normal. My Dr upped the dosage of the propranolol but I am still concerned that it is something else. The palpatations are usually at night.

doctor1 MD

Recent visit 12-21 for headaches that I have for weeks they come and go for months at a time .they start in front and go around my head ,some nausea and ear pain or hot sensation around ears and floaters that make it hard to read or write .and...

doctor1 MD

the other evening I got an upset stomach, my nose became stuff up and runny, I got very sleepy, and weak. this has happened before and usually will last an hour; always in the evening between 5 and 8. If tried logging what I eat but there's...

doctor1 MD

I have been prescribed Propranolol by my psychiatrist for high anxiety (twice a day). I have been taking this medication for about 5 months. It has worked very well. I was asked by my new pharmacy why I am taking 2 beta blockers. I have been...